Colorado, 2013Flash Flood and Hail in Colorado, August 8 to 9, 2013
August 8 to 9, 2013 · NWS BOU · 2 events in 2 counties and zones
Heavy rain produced localized flash flooding in Aurora. In addition, a severe thunderstorm produced quarter size hail in Douglas County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain produced localized flash flooding in Aurora. In addition, a severe thunderstorm produced quarter size hail in Douglas County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 8, 2:30 PM MST, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 8, 2:30 PM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
330 PM MDT THU AUG 8 2013
.SHORT TERM...ANOTHER DAY OF WASTED ATMOSPHERIC MOISTURE. A DEEP
LAYER OF NEAR SATURATED AIR HANGING OVER THE FORECAST AREA AT THIS
TIME. INTEGRATED PRECIPITABLE WATER VALUES AT DENVER...PLATTEVILLE
AND MARSHAL GPS-MET PROFILERS AROUND AN INCH. VALUES HAVE ACTUALLY
TICKED UP A NOTCH IN THE PAST HOUR. CONVECTION WILL LARGELY BE
CONFINED TO MTN SLOPES AND RIDGES HEATED BY SEVERAL HOURS OF
SUNSHINE EARLIER TODAY. STORM DEVELOPMENT CURRENTLY UNDERWAY OVER
THE FRONT RANGE MTNS. NORTHEASTERLY MID-LEVEL FLOW ON THE BACK SIDE
OF A POSITIVELY TILTED MID-LEVEL SHORTWAVE TROUGH NOW PASSING OVER
EASTERN COLORADO WAS CARRYING HIGH COUNTRY STORMS SOUTHWESTWARD AWAY
FROM THE PLAINS. THIS WILL NOT BE THE CASE EAST OF THE MOUNTAINS
WHERE AN EXTENSIVE BLANKET OF LOW AND MID-LEVEL CLOUDS HAVE KEPT
TEMPERATURES SEVERAL DEGS BELOW TEMPERATURES NECESSARY FOR
CONVECTION DOWN HERE. CURRENT TEMPERATURES ONLY IN THE MID 60S TO
LOWER 70S. NEED AT LEAST MID 70S TO SET OFF ANY CONVECTION. HOWEVER
WE MAY STILL SEE ISOLATED T-STORMS FORMING UP ALONG THE CHEYENNE
RIDGE AND PALMER DIVIDE IN THE NEXT COUPLE OF HOURS. NOT ALL THAT
CONFIDENT WE/LL SEE ANY T-STORMS IN THE DENVER METRO AREA. SHOULD
SEE SHOWERS AND T-STORMS ENDING IN MOST AREAS BY MID-EVENING.
THE POORLY ORGANIZED UPPER LEVEL TROUGH OVER SOUTHERN AND EASTERN
COLORADO ATTM WILL CONTINUE ITS EASTWARD PROGRESS OUT OF THE STATE
OVERNIGHT. HOWEVER THE POST TROUGH AIRMASS IS FORECAST TO REMAIN
QUITE MOIST. MOSTLY CLOUDY TO OVERCAST SKIES THIS EVENING WILL BE
SLOW TO TRANSITION TO PARTLY TO MOSTLY CLOUDY BY MORNING.
FURTHERMORE...A LIGHT UPSLOPE GRADIENT WILL KEEP MID TO UPPER 50 DEG
DEWPOINTS AROUND WHICH SHOULD AGAIN FORM PATCHY TO AREAS OF FOG ON
THE PLAINS BY LATE TONIGHT.
ON FRIDAY...MODELS SHOW THE UPPER TROUGH REFERRED TO ABOVE BARELY
EAST OF THE STATE DURING THE MORNING WITH SOUTHEASTERLY LOW-LEVEL
FLOW CONTINUING TO PUMP MOISTURE UP OVER SOUTHEAST PORTIONS OF THE
FORECAST AREA. COULD SEE AREAS OF DENSE FOG FORMING ACROSS ELBERT...
LINCOLN AND WASHINGTON COUNTIES NOT LONG AFTER SUNRISE. FARTHER
WEST...FOG IS NOT EXPECTED TO AS WIDESPREAD NOR AS THICK. LATER IN
THE DAY A WEAK MID-LEVEL SHORTWAVE RIDGE PASSES IS PROGGED TO PASS
OVER THE STATE. THIS CAUSES FLOW ALOFT TO TURN SOUTH-SOUTHWESTERLY
WHICH THEN TRANSPORTS ANOTHER BATCH OF MONSOONAL MOISTURE UP OVER
THE STATE. IT NOW APPEARS THAT THE BULK OF THIS MOIST AND UNSTABLE
SUBTROPICAL AIR WILL REMAIN ALONG AND WEST OF THE CONTINENTAL DIVIDE
DURING THE DAY. THEREFORE SHOULD SEE SCATTERED SHOWERS AND
THUNDERSTORMS IN THE MTNS AND HIGH VALLEYS FORMING BY AFTERNOON.
WHEREAS AT LOWER ELEVATIONS...THE CHANCE FOR SHOWERS/T-STORMS MUCH
LOWER TOMORROW...AT LEAST DURING THE DAYLIGHT HOURS. EXTENSIVE LOW
CLOUD COVER WILL ONCE AGAIN DELAY CONVECTIVE INITIATION UNTIL MID TO
LATE AFTERNOON. MAY SEE 10-30 PERCENT STORM COVERAGE AFTER 21Z.
MODEL GUIDANCE INDICATES MAX TEMPS ON FRIDAY 4-5C WARMER THAN TODAY.
FORECAST HIGH OF 81 AT DENVER IS STILL 8 DEGS F BELOW AVERAGE FOR
THE DATE.
.LONG TERM...THE SOUTHWESTERLY FLOW ALOFT IS PROGGED TO CONTINUE
OVER THE CWA WITH AN UPPER RIDGE OVER COLORADO. THE SYNOPTIC SCALE
ENERGY REMAINS BENIGN THROUGH SUNDAY NIGHT. THE LOW LEVEL FLOW
WILL BE DOMINATED BY STRONG SOUTHERLIES FRIDAY NIGHT. SATURDAY
THROUGH SUNDAY NIGHT LOOK TO ADHERE TO NORMAL DIURNAL PATTERNS.
CONCERNING MOISTURE...PRECIPITABLE WATER VALUES ARE PROGGED IN
THE 0.50 TO 0.70 INCH RANGE OVER THE WESTERN PLAINS SATURDAY
THROUGH SUNDAY NIGHT. VALUES ARE QUITE A BIT HIGHER OVER THE FAR
EASTERN PLAINS...WITH NUMBERS IN THE 0.90 TO 1.10 INCH RANGE. THE
BOUNDARY LAYER DEW POINT PROGGS SHOW A SIMILAR PICTURE...WITH THE
EASTERN PLAINS STAYING IN THE MID 50S TO LOWER 60S F MUCH OF THE
TIME. THE WESTERN PLAINS AND HIGH COUNTRY HAVE VALUES IN THE 30S
TO MID 40S F. THERE IS SOME CAPE OVER THE CWA FRIDAY EVENING...
VALUES ARE UNDER 1000 J/KG EVERYWHERE. NUMBERS ARE PRETTY MEAGER
LATE DAY SATURDAY...THE EXCEPTION BEING THE EASTERN BORDER
AREA...WHERE SOME 2000 J/KG PLUS ARE PROGGED. SUNDAY AFTERNOON/
EVENING CAPE PROGGS ARE LESS THEN SATURDAY...EVEN OVER THE EASTERN
CORNER. THE QPF FIELDS SHOW LIMITED MEASURABLE RAINFALL OVER THE
CWA FRIDAY EVENING...THE MOST IS ON THE GFS. THERE IS LESS PROGGED
FOR LATE DAY SATURDAY AND LESS AGAIN LATE DAY SUNDAY. FOR POPS
...WILL GO WITH 20-40%S FRIDAY EVENING...LESS LATE DAY SATURDAY
AND LATE DAY SUNDAY. FOR TEMPERATURES...SATURDAY'S HIGHS LOOK TO
BE 2-4 C WARMER THAN FRIDAY'S. SUNDAY'S HIGHS ARE 0-2 C WARMER
THAN SATURDAY. FOR THE LATER DAYS...MONDAY THROUGH THURSDAY...THE
UPPER RIDGE REMAINS AROUND COLORADO ALL FOUR DAYS. THE FLOW ALOFT
IS SOUTHWESTERLY THROUGH MONDAY...THEN BECOMES DUE WESTERLY
TUESDAY AND WEDNESDAY...THEN WEST-NORTHWESTERLY ON THURSDAY.
MOISTURE IS NOT GREAT AND IT BECOMES DRIER LATE NEXT WEEK.
&&
.AVIATION...DO NOT EXPECT MUCH CHANGE IN THE 4000-5000 FOOT AGL
BROKEN TO OVERCAST CLOUD DECK COVERING MOST OF THE DENVER METRO
DURING THE NEXT SEVERAL HOURS. THUNDERSTORMS NOT A REAL CONCERN AS
THE CLOUD COVER HAS KEPT THE LOCAL AIRMASS QUITE STABLE. SHOULD
ISOLATED SHOWERS AND T-STORMS FORM OF THE NEARBY FOOTHILLS AND
PALMER DIVIDE...TRANSPORT WINDS ARE LIKELY TO CARRY MOST OF THEM
SOUTHWEST AWAY FROM THE METRO AREA. MEANWHILE LIGHT EAST-
SOUTHEAST WINDS ARE EXPECTED FOR THE REMAINDER OF THE AFTERNOON.
OVERNIGHT...ANTICIPATE LITTLE IF ANY CLEARING WITH A MOIST
ATMOSPHERE REMAINING IN PLACE. IS IS POSSIBLE WITH A LIGHT AND
VARIABLE WIND AROUND SUNRISE THAT PARTS OF THE DENVER METRO
AREA...INCLUDING DENVER INTERNATIONAL AIRPORT...COULD SEE PATCHY
FOG FORM AND LINGER THROUGH MID-MORNING. VISIBILITIES IN THE 3-5
MILE RANGE WILL BE POSSIBLE WITH THE FOG SHOULD IT DEVELOP. LATER
IN THE DAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE
DENVER AREA AFTER 21Z. VFR CONDITIONS SHOULD PREVAIL EVEN IN THE
VICINITY OF THESE STORMS.
&&
.HYDROLOGY...SCATTERED SLOW MOVING SHOWERS AND THUNDERSTORMS
LINGERING OVER NORTHERN PORTIONS OF THE FRONT RANGE THE NEXT 3-4
HOURS COULD POSE A LOW RISK OF FLASH FLOODING IN BURN SCARS
SCATTERED ACROSS LARIMER AND BOULDER COUNTIES. THE BEST CHANCE
FOR HEAVY RAIN APPEARS TO EXIST OVER LARIMER COUNTY UP ALONG THE
WYOMING BORDER.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...BAKER
LONG TERM....RJK
AVIATION...BAKER
Hazardous weather outlook, Aug 8, 10:15 AM MST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1115 AM MDT THU AUG 8 2013
COZ030>051-091715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1115 AM MDT THU AUG 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AFTER 1 PM THIS
AFTERNOON...AND MAINLY OVER THE MOUNTAINS...FOOTHILLS AND HIGH
VALLEYS. A FEW OF THESE STORMS MAY PRODUCE BRIEF HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS. MOST STORMS SHOULD END BY MID-
EVENING WITH CLEARING SKIES OVERNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS WILL BE FOUND MOSTLY OVER THE HIGH
COUNTRY FRIDAY WITH A CHANCE OVER THE PLAINS. THE BIGGEST THREAT
FROM THESE STORMS WILL BE BRIEF HEAVY RAIN AND SOME SMALL HAIL
POSSIBLE. STORM COVERAGE WILL BE DECREASING SATURDAY AND SUNDAY
WITH WARMING TEMPERATURES.
AN EXPECTED COLD FRONTAL PASSAGE OUT OF THE NORTHERN GREAT PLAINS
MONDAY WILL INCREASE THE SHOWER/STORM COVERAGE THROUGH TUESDAY
WITH A SLIGHT DIP IN TEMPERATURES. WEDNESDAY WILL SEE THE RETURN
OF WARMER AND DRIER CONDITIONS AS AN UPPER RIDGE BUILDS ALOFT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
BAKER/KOOPMEINERS
In the hours before
Special weather statement, Aug 8, 5:50 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
650 PM MDT THU AUG 8 2013
COZ036-038-040>043-090145-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-ELBERT/CENTRAL
AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-LARIMER COUNTY BELOW 6000
FEET/NORTHWEST WELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000
FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD
COUNTY-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000
FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
650 PM MDT THU AUG 8 2013
THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR WESTERN ARAPAHOE...WELD...WESTERN ADAMS...EASTERN
DOUGLAS AND DENVER COUNTIES UNTIL 745 PM MDT.
AT 647 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GROVER
TO NEAR BEVERLY HILLS...AND WERE NEARLY STATIONARY.
LOCALLY HEAVY RAIN...UP TO ONE INCH IN 30 MINUTES...HAIL UP TO THE
SIZE OF DIMES AND WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH
THESE STORMS. MINOR STREET AND LOWLAND FLOODING MAY ALSO OCCUR WITH
THE STORMS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO... DENVER...
GREELEY...AURORA...THORNTON...CENTENNIAL...HIGHLANDS RANCH...CASTLE
ROCK...COMMERCE CITY...PARKER... BRIGHTON...EVANS...GREENWOOD
VILLAGE...LONE TREE...DENVER INTERNATIONAL AIRPORT...FORT
LUPTON...LOCHBUIE...PLATTEVILLE...HUDSON...LA SALLE AND KERSEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON
THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4088 10402 4012 10447 3936 10475 3932 10499
4005 10493 4088 10451
TIME...MOT...LOC 0047Z 244DEG 35KT 4085 10427 3944 10488
COOPERFlash Flood, Arapahoe
- When
- August 8, 7:05 PM MST to 9:30 PM MST
- Where
- Arapahoe County, 3.29 mi NNW of Skyline to 3.29 mi W of North Cherry Vly Cre
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 39.725, -104.890
Heavy rain caused localized flash flooding in Aurora. An undergound parking garage at an apartment complex was inundated with 3 to 4 feet of water. Flash flooding forced a road closure at East Mississippi Ave. and Alton St. Also, several people had to be rescued when three vehicles stalled in flood waters at Alameda Ave. and Havana St.
Hail, Douglas
- When
- August 9, 2:50 PM MST
- Where
- Douglas County, 4.32 mi W of Louviers
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.480, -105.080
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, August 8 to 9, 20131 death · $75,000 · 1.75 in hail · 9 events
- Flash Flooding and Flood in Arkansas, August 8 to 22, 2013$2.1 million · 1 in hail · 19 events
- Flash Flood in Ohio, August 8, 2013$2.5 million · 1 event
- Flash Flooding in New York, August 8 to 9, 2013$705,000 · 16 events
- Flash Flooding in Virginia, August 8, 2013$255,000 · 2 events
- Flash Flooding in West Virginia, August 8 to 10, 2013$35,000 · 2 events
- Damaging Winds in New York, August 8, 2013$16,000 · 61 kt wind · 8 events
- Damaging Wind in Kentucky, August 8, 2013$20,000 · 52 kt wind · 1 event
- Damaging Wind in Tennessee, August 8, 2013$20,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Texas, August 8, 2013$3,000 · 1.75 in hail · 11 events
- Flooding and Hail in Pennsylvania, August 8, 2013$2,000 · 1 in hail · 8 events
- Flash Flooding in Georgia, August 8, 2013$13,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477961, 459957.